Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS El Paso, TX

August 23, 2009Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 23, 2009, 3:38 PM MDT for Otero County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2009, 3:38 PM MDT (21:38 UTC)
Expired
Aug 23, 2009, 6:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:38 PM MDTFLASH FLOOD3 Se Mescalero, NMMESCALERO FIRE DEPT. REPORTS WATER AND MUD COVERING IR-10. BULLDOZER WERE SENT TO CLEAR THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 232138
FFWEPZ
NMC035-240030-
/O.NEW.KEPZ.FF.W.0022.090823T2138Z-090824T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
338 PM MDT SUN AUG 23 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 630 PM MDT

* AT 331 PM MDT...MESCALERO OFFICIALS REPORTED FLASH FLOODING OFF    
  THE BURN SCAR SOUTHEAST OF THE VILLAGE OF MESCALERO. IN PARTICULAR
  RUNOFF FROM HEAVY RAIN HAS FILLED ALL CATCHMENT BASINS ON THE BURN
  AND WATER IS FLOWING OVER HIGHWAY 10 ON THE WEST END OF THE BURN. 
  THIS WATER WILL FLOW TOWARD THE VILLAGE.  ADDITIONAL RUNOFF IS 
  LIKELY TO AFFECT HIGHWAY 244 ON THE EAST END OF THE BURN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS...AND ROADWAYS. ADDITIONALLY...COUNTRY ROADS AND 
RESIDENCES ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3322 10584 3322 10563 3307 10563 3307 10583

$$

TAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:15 PM MDT, 23 minutes earlier.

Area forecast discussion, Aug 23, 3:15 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 PM MDT SUN AUG 23 2009

.SYNOPSIS...
DEEP MOISTURE LIES ACROSS THE REGION THIS EVENING. DAYTIME HEATING
AND AN UPPER-LEVEL IMPULSE WILL KEEP SHOWERS AND THUNDERSTORMS
FIRING OFF ACROSS THE REGION TONIGHT. SLOW STORM MOTION AND
ABUNDANT MOISTURE WILL PRODUCE HEAVY RAIN AND ISOLATED AREAS OF
FLASH FLOODING ARE POSSIBLE. NOT MUCH CHANGE FOR MONDAY AND
TUESDAY SO CONTINUED ISOLATED TO SCATTERED STORM ACTIVITY IS
EXPECTED. FOR MID AND LATE WEEK HIGH PRESSURE BUILDS OVER THE
REGION. STORM COVERAGE WILL DIMINISH BUT WITH MODERATE MOISTURE
TRAPPED ACROSS THE REGION SLIGHT CHANCES FOR LATE DAY STORMS WILL
CONTINUE EACH DAY.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT HAS DROPPED OVER THE TEXAS PANHANDLE TO OUR
EAST WHILE A PACIFIC TROUGH BEGINS TO PRESS IN FROM THE WEST. WE
SIT IN DEEP SOUTHERLY FLOW BETWEEN THE TWO FEATURES. THIS DEEP
FLOW IS MOIST WITH TAPS OFF BOTH THE GULF OF MEXICO AND THE GULF
OF CALIFORNIA. 12Z EPZ PWS WERE NEAR 1.4. DEEPER MOISTURE IS
WEST WITH LESSER MOISTURE EAST. PRIMARY DYNAMICS FOR THUNDERSTORM
DEVELOPMENT TODAY HAVE BEEN OROGRAPHIC UPGLIDE AND SURFACE
HEATING. MODELS SHOW AN ADDITIONAL UPPER-LEVEL INGREDIENT TONIGHT
AS A SHARP UPPER-LEVEL IMPULSE MOVES IN FROM THE SOUTH. THE
WESTERN PORTIONS OF THE CWFA HAVE BEEN STABLE THUS FAR DUE TO
HEAVY RAIN AND CLOUDS LAST NIGHT...BUT EXPECT THAT AREA TO
DESTABILIZE LATE AFTERNOON/EARLY EVENING. DUE TO DEEPEST MOISTURE
AND EXPECTED UPPER-LEVEL DYNAMIC SUPPORT HIGHER POPS ARE WEST
ZONES WITH LESSER POPS TO THE EAST.

NOT A LOT OF PATTERN CHANGE MONDAY. SO A SIMULAR PCPN PATTERN IS
FORECAST. TUESDAY THE UPPER HIGH BEGINS TO RE-ORIENT E-W ACROSS
WEST TX/SOUTHERN NM AS THE TROUGH TO OUR WEST BEGINS TO LIFT AND
TRACK EAST TOWARDS THE CENTRAL ROCKIES. THIS WILL BEGIN TO PINCH
THE DEEP MOISTURE TAP FROM THE SOUTH AND PROVIDE A BIT OF
ADDITIONAL STABILITY TO THE SE ZONES. THUS WILL MIGRATE THE BETTER
POPS TO THE NORTHERN ZONES FOR TUESDAY.

WEDNEDAY IS THE START OF THE MORE SIGNIFICANT PATTERN SHIFT AS THE
UPPER HIGH SLIDES OVER THE CWFA AS IT REPOSITIONS OVER AZ TO END
THE WEEK. THE PATTERN THIS DAY WILL BE BEST DESCRIBED BY THE DIRTY
RIDGE TERMINOLOGY AS MODERATE MOISTURE WILL BE TRAPPED OVER THE
REGION. SOME ADDITIONAL STABILITY ALOFT AND A LACK OF IMPULSES
SHOULD SQUELCH MUCH OF THE CONVECTION KEEPING STORMS MAINLY OVER
THE MOUNTAINS.

FOR THURSDAY ONWARD...THE UPPER HIGH IS WELL CENTERED TO OUR WEST.
THIS PLACES US UNDER A NORTHERLY UPPER FLOW AND ALLOWS LOWER LEVEL
WINDS TO BECOME EASTERLY. EXPECT SOME INCREASE IN LOW AND MID-
LEVEL MOISTURE OVER THE EAST ZONES. IN ADDITION WAVES AND MCS MAY
FORM AND TRACK INTO THE REGION GIVING WAY TO INCREASED STORM
CHANCES OVER THE EASTERN ZONES FOR THIS PERIOD.

14 - BIRD

&&

.AVIATION...VALID..24/0000Z-25/0000Z...
GNRLY VFR CONDS THRU THE PD W BRF MVFR IN TSRA. UPR LVL HIGH
CNTRD EAST OF RGN WL ALLOW ISOLD TO SCTD TSRA AND LOCAL +TSRA W
GUSTS TO 40KT OVER AREA MAINLY W OF RIO GRANDE 24/00-24/08 W ISOLD
-SHRA/-TSRA PERSISTING WEST OF A DMN-SVC LINE 24/08-24/12. SCTD
TSRA AND ISOLD +TSRA XPCTD W OF RIO GRANDE LINE 24/18-25/00 WITH
ISOLD -TSRA ELSEWHERE.

02 - MACBLAIN

&&

.FIRE WEATHER...
A MOIST MIDLEVEL FLOW BETWEEN UPPER LEVEL HIGH PRESSURE CENTERED
EAST OF THE REGION AND AN UPPER TROUGH TO THE WEST WILL ALLOW DEEP
MOISTURE INTO AREAS FROM THE RIO GRANDE WEST THROUGH TUESDAY. THIS
WILL RESULT IN SCATTERED THUNDERSTORMS OVER THE WEST AND ISOLATED
THUNDERSTORMS ELSEWHERE. RAINFALL MAY BE LOCALLY HEAVY OVER THE
GILA REGION...BOOTHEEL... AND ADJACENT LOWLANDS WITH ISOLATED ONE
TO TWO INCH AMOUNTS POSSIBLE.

A PATTERN SHIFT WILL BEGIN WEDNESDAY AS THE UPPER HIGH SHIFTS
WEST IN RESPONSE TO THE UPPER TROUGH MOVING EAST NORTH OF THE
HIGH. STORMS SHOULD BE SOMEWHAT SUPPRESSED ON WEDNESDAY WITH THE
HIGH OVERHEAD. HOWEVER...BY LATER THURSDAY THE HIGH WILL MOVE FAR
WEST OF THE AREA. THIS WILL EXPOSE AREAS EAST OF THE RIO GRANDE TO
UPPER LEVEL DISTURBANCES AND/OR BACKDOOR COLD FRONTS THAT MOVE
SOUTHWEST ON THE EAST SIDE OF THE UPPER HIGH. THESE COULD BRING MORE
SUBSTANTIAL RAINS TO THE EAST INTO THE WEEKEND.

HUMIDITIES SHOULD REMAIN WELL ABOVE CRITICAL THRESHOLDS IN THE GILA
REGION AND SOUTHERN SACRAMENTO MOUNTAINS THROUGH THE FORECAST PERIOD.
WINDS SHOULD BE LIGHT TO OCCASIONALLY BREEZY EXCEPT NEAR THUNDERSTORM
OUTFLOWS WHERE STRONGER WINDS CAN OCCUR.

02 - MACBLAIN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  93  69  92  68 /  20  20  20  20  20
SIERRA BLANCA TX        67  94  66  92  67 /  10  10  10  10  10
LAS CRUCES              68  92  65  91  65 /  30  20  20  20  20
ALAMOGORDO              65  92  64  91  63 /  20  20  20  10  20
CLOUDCROFT              46  71  46  70  46 /  30  30  20  30  20
TRUTH OR CONSEQUENCES   65  90  63  90  62 /  40  30  30  30  20
SILVER CITY             55  83  56  84  55 /  50  50  40  40  20
DEMING                  65  92  64  91  62 /  40  30  30  30  20
LORDSBURG               67  86  65  91  63 /  60  40  40  40  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/02

In the hours before

Special weather statement, Aug 23, 3:36 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
336 PM MDT SUN AUG 23 2009

NMZ022>025-030>032-TXZ055-056-240415-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
336 PM MDT SUN AUG 23 2009

...SHOWERS AND THUNDERSTORMS ACROSS THE BORDERLAND WITH LOCALLY HEAVY
RAINFALL THIS AFTERNOON INTO TONIGHT...

A VERY MOIST AND UNSTABLE PLUME OF SUBTROPICAL MOISTURE FROM THE
INTERIOR OF MEXICO IS BEING CHANNELED NORTHWARD INTO THE
BORDERLAND BETWEEN HIGH PRESSURE OVER WEST TEXAS AND A TROUGH OF
LOW PRESSURE OVER THE SOUTHWEST UNITED STATES. NUMEROUS MINOR
UPPER LEVEL DISTURBANCES IN THIS FLOW ARE TRIGGERING SCATTERED TO
NUMEROUS THUNDERSTORM ACTIVITY ACROSS THE REGION. THIS ACTIVITY
WILL PERSIST OVER MOST OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS
INTO THE NIGHT AND AGAIN ON MONDAY. SOME SHOWER ACTIVITY WILL
LINGER OVERNIGHT INTO THE EARLY MORNING HOURS.

THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL WITH
1 TO 2 INCHES POSSIBLE IN AN HOUR OR LESS AND EVEN VERY ISOLATED
HEAVIER AMOUNTS. STORM MOVEMENT WILL GENERALLY BE NORTH AT 5 TO 10
MILES PER HOUR. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
DIME SIZE SMALL HAIL AND WIND GUSTS OF 45 TO 50 MPH. OCCASIONAL
CLOUD TO GROUND LIGHTING WILL ALSO BE LIKELY.

PERSONS SHOULD LISTEN TO NOAA WEATHER RADIO AND LOCAL TELEVISION
AND RADIO STATIONS FOR FURTHER WEATHER UPDATES IN THE EVENT FLOOD
ADVISORIES OR FLASH FLOOD WARNINGS ARE ISSUED.ARE ISSUED. REMEMBER
NEVER WALK OR DRIVE ACROSS WATER COVERED AREAS BUT INSTEAD SEEK
HIGHER GROUND OR ALTERNATE ROUTES OF TRAVEL. TURN AROUND...DONT
DROWN AND WHEN THUNDER ROARS...GO INDOORS.

20 NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:12 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Aug 22, 11:21 PM MDTAreal Flood AdvisoryEPZGrant3 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.